Montana, 2011High Wind in Montana, February 21, 2011
February 21, 2011 · NWS TFX · 1 event in 1 county or zone
A strong westerly flow aloft produced high winds in the area just south of Glacier National Park. Wind gusts to 67 mph were reported.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong westerly flow aloft produced high winds in the area just south of Glacier National Park. Wind gusts to 67 mph were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Feb 21, 5:00 AM MST, 2 hours earlier.
Area forecast discussion, Feb 21, 5:00 AM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
500 AM MST MON FEB 21 2011
.DISCUSSION...
TODAY THROUGH WEDNESDAY EVENING...CENTRAL MT REMAINS ALONG THE FAR
WESTERN BOUNDARY OF A BROAD UPPER LEVEL TROF CENTERED OVER THE UPPER
MIDWEST STATES. DIFFUSE AREA OF MOISTURE ASSOCIATED WITH THE TROF
CONTINUES TO PRODUCE MIX OF HIGH AND LOW CLOUD COVER...ALONG
WITH A FEW AREAS OF FLURRIES/LIGHT SNOW MAINLY OVER ERN CHOUTEAU
COUNTY. FORECAST MODELS ARE IN GOOD AGREEMENT THAT THE UPPER TROF
SHOULD SLOWLY DEPART TO THE EAST...MAKING FOR MOSTLY DRY AND PARTLY
CLOUDY CONDITIONS OVER MUCH OF CENTRAL AND SOUTHWEST MT TODAY. AN
AREA OF LOW PRESSURE WILL DEVELOP IN THE LEE OF THE ROCKIES WHICH
WILL SHIFT SURFACE WINDS TO THE SOUTHWEST AND INCREASE WIND SPEEDS
THIS AFTN FROM THE ROCKY MTN FRONT SOUTHEASTWARD TO GREAT FALLS
AND ON TOWARD JUDITH GAP. COMBINING THESE WINDS WITH THE VERY LIGHT
SNOWFALL FROM THIS PAST WEEKEND WILL RESULT IN LOCALIZED AREAS OF
BLOWING SNOW. THE SAME WINDS WILL ALSO BRING SOME WARMER
TEMPERATURES TO THE REGION...WITH MOST OF THE REGION MAKING IT TO
THE MID-UPPER 20S TO LOW 30S TODAY. THE NEXT WEATHER SYSTEM WILL
MOVE INTO WESTERN MT ON TUES MORNING AND GRADUALLY CROSS THE
DIVIDE DURING TUES AFTN/EVE. WIDESPREAD LIGHT SNOW WILL REDEVELOP
ACROSS OUR REGION AT THAT TIME AND CONTINUE INTO WEDNESDAY. EXPECT
ABOUT 1 TO 3 INCHES OF SNOW OVER THE PLAINS AND VALLEYS AND 4 TO 6
INCHES IN THE MTNS BY WED EVE. AFTER ANOTHER DAY OF HIGHS IN THE
UPPER 20S TO LOW 30S ON TUES...TEMPS WILL COOL BACK INTO SINGLE
DIGITS FROM GREAT FALLS TO THE HILINE WITH TEENS TO LOW 20S OVER
SOUTHWEST MT AS A CANADIAN AIRMASS WILL ACCOMPANY THE MID-WEEK
WEATHER SYSTEM. WARANAUSKAS
WEDNESDAY NIGHT THROUGH MONDAY...MODELS BEGIN THE PERIOD WITH A
BROAD TROUGH OVER THE PACIFIC NORTHWEST. WESTERLY FLOW ALOFT WILL
KEEP MOISTURE MOVING INTO THE REGION. THE MAIN PACIFIC LOW WILL
DRIFT SOUTH ALONG THE PACIFIC COAST THROUGH SUNDAY. MODELS DISAGREE
AT THIS POINT AS TO THE EXACT TRACK THIS SYSTEM WILL TAKE INLAND BUT
IT SEEMS LIKELY THAT IT WILL GO SOUTH OF MONTANA. HOWEVER...WITH
PLENTY OF MOISTURE HANGING OVER THE REGION...CONTINUED TO INCREASE
POPS OVER MUCH OF THE REGION THROUGH THURSDAY. WITH THE EVENTUAL
EXPECTED TRACK OF THE LOW SOUTH OF MONTANA...EXPECT NORTH-CENTRAL
MONTANA TO STAY SOMEWHAT DRIER SO KEPT POPS NEARER TO CLIMATOLOGY.
THIS LARGE LOW PRESSURE SYSTEM LOOKS TO AFFECT THE REGION IN ONE
FORM OR ANOTHER THROUGH SUNDAY WITH COLD AIR MOVING INTO THE REGION
FROM CANADA. TEMPERATURES WILL BE SHARPLY COLDER WITH HIGHS DROPPING
INTO THE SINGLE DIGITS AND LOWS WELL BELOW ZERO THROUGH SATURDAY.
SUNDAY AND MONDAY LOOK TO BEGIN A SLIGHT WARMING TREND WITH HIGHS
REACHING BACK INTO THE 20S.
&&
.AVIATION...
UPDATED 1200Z.
PATCHY LIGHT SNOW WITH OCCASIONAL MVFR CONDITIONS WILL CONTINUE TO
TAPER OFF ACROSS SOUTHWEST MONTANA THIS MORNING. VFR CONDITIONS
SHOULD PREVAIL FOR THE NEXT 24 HOURS BUT INCREASING SOUTHWESTERLY
SURFACE WINDS WILL SPREAD EAST ACROSS THE AREA TODAY POSSIBLY
CAUSING AREAS OF BLOWING SNOW.
&&
.HYDROLOGY...ICE JAM FLOODING ON THE JEFFERSON RIVER HAS BEEN
REPORTED NEAR SILVER STAR IN NORTHWEST MADISON COUNTY...PROMPTING
ISSUANCE OF AN AREAL FLOOD WARNING THERE. ADDITIONAL STREAM RISES
SHOULD BE SLOW AND FLASH FLOODING IS NOT EXPECTED.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 30 17 30 5 / 10 10 40 70
CTB 26 16 23 -1 / 0 10 30 60
HLN 31 16 33 13 / 10 10 40 50
BZN 28 14 31 9 / 10 10 30 50
WEY 20 7 23 5 / 30 20 60 60
DLN 29 12 28 9 / 10 10 40 40
HVR 21 14 25 2 / 0 0 20 50
LWT 28 14 31 5 / 10 10 20 70
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
FLOOD WARNING IN EFFECT UNTIL AT LEAST 10 AM MST MONDAY FOR THE
JEFFERSON RIVER IN MADISON COUNTY NEAR THE TOWN OF SILVER STAR.
&&
SHORT TERM...WARANAUSKAS
LONG TERM...GUSTAFSON
AVIATION...GUSTAFSON
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Feb 21, 4:32 AM MST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
432 AM MST MON FEB 21 2011
MTZ015-221145-
MADISON-
432 AM MST MON FEB 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. AN FLOOD
WARNING IS IN EFFECT THIS MORNING ALONG THE JEFFERSON RIVER SOUTH
OF THE TOWN OF SILVER STAR DUE TO ICE JAM CONDITIONS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
AN UPPER LEVEL WEATHER SYSTEM WILL MOVE INTO SOUTHWEST MONTANA
ON TUESDAY. PERIODS OF LIGHT SNOW ARE EXPECTED FROM TUESDAY
AFTERNOON THROUGH THURSDAY...PRODUCING ACCUMULATIONS OF 2 TO 3
INCHES IN THE VALLEYS AND 4 TO 8 INCHES IN THE MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS AND IMPACTS TO THE NATIONAL WEATHER SERVICE OFFICE IN
GREAT FALLS.
MTZ008>014-044>055-221145-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
432 AM MST MON FEB 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
AN UPPER LEVEL WEATHER SYSTEM WILL MOVE EAST OF THE CONTINENTAL
DIVIDE ON TUESDAY. PERIODS OF LIGHT SNOW ARE EXPECTED FROM
TUESDAY AFTERNOON THROUGH THURSDAY...PRODUCING ACCUMULATIONS OF 2
TO 3 INCHES IN THE VALLEYS AND PLAINS AND 4 TO 8 INCHES IN THE
MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS AND IMPACTS TO THE NATIONAL WEATHER SERVICE OFFICE IN
GREAT FALLS.
High Wind, North Rocky Mountain Front
- When
- February 21, 7:00 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
A wind gust to 67 mph was reported at East Glacier Park 8SE (the Deep Creek RAWS site - elevation 5341 feet).
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Delaware, February 21 to 22, 20118 injured · 4 events
- Winter Weather in Virginia, February 21 to 22, 201122 events
- Winter Weather in Wisconsin, February 21 to 22, 201119 events
- Winter Storm and Winter Weather in Maryland, February 21 to 22, 201112 events
- Extreme Cold and Heavy Snow in Montana, February 21 to 24, 201112 events
- Heavy Snow in Pennsylvania, February 21 to 22, 201111 events
- Winter Weather in West Virginia, February 21 to 22, 201111 events
- Heavy Snow in Pennsylvania, February 21 to 22, 201110 events
- Heavy Snow in Oregon, February 21 to 24, 201110 events
- Heavy Snow and Winter Weather in New Jersey, February 21 to 22, 20119 events
- Blizzard and Winter Storm in Idaho, February 21 to 24, 20117 events
- Heavy Snow and Winter Weather in New Jersey, February 21, 20116 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282077.